|How does HIV cause pulmonary hypertension?
Oct 28, 2001
how does HIV cause pulmonary hypertension?
Response from Dr. Dezube
Pulomonary hypertension is a disease in which the pressure in the lung vessels goes up, and which, in time, may cause shortness of breath, fatigue, chest pain, lightheadedness, and edema. HIV does indeed increase the incidence of pulmonary hypertension, though it is fortunately still quite rare. Although it has not been fully worked out how HIV does this, many investigators fell that HIV plays an indirect role-- HIV stimulates the release of certain substances (e.g. tumor necrosis factor, interleukin-1 and interleukin-6, and others). These substances damage the blood vessels and, in turn, cause pulmonary hypertension. Other patients may have other known risk factors for pulmonary hypertension, including intravenous drug use, chronic liver disease, and coagulation abnormalities. The development of pulmonary hypertension may require a genetic predisposition. Clearly more needs to be known about this relatively rare complication. HIV-infected patients with unexplained shortness of breath or lightheadedness can be evaluated for pulmonary hypertension with a transthoracic echocardiogram.
For those who want to read more about HIV and pulmonary hypertension, two references are--
1) Mayo Clin Proc, Mesa RA, et al, 1998; 73:37-45
2) Southern Medical Journal, Seoane L, et al, 2001; 94:635-639
White Blood Cells during primary HIV infection
Kindly please answer me!
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.